A MAN suffered a killer lung infection after using a common cold and flu medicine everyday for decades.
The 77-year-old from Japan was addicted to the paracetamol containing medicine and used it as a way to "clear his head".
Paracetamol is a commonly used drug that can help treat pain and reduce fevers caused by illnesses such as colds and flu.
It's typically used to relieve mild or moderate pain, such as headaches, toothache or sprains.
The medicine are generally safe and but should not be used for more than three days at a time, the NHS says.
But according to the report, the man took the common pain killer – which included several other ingredients – everyday for 25 years.
Read more on pneumonia
I got hooked on vapes and ended up coughing up blood – don’t make my mistake
Urgent winter warning over stealth killer – 15 signs you must never ignore
In July 2011, the man went to hospital complaining of a dry cough and general fatigue – which had started five years earlier.
Writing in the Journal of Medical Case Reports, medics said they diagnosed the man with pneumonia, asked him to stop taking the painkiller to take the prescribed antibiotics instead.
Pneumonia is inflammation of the lungs, usually caused by an viral or bacterial infection.
It affects around eight in 1,000 Brits a year, and it's more common in autumn and winter, the NHS states.
Most read in Health
Staggering number of people killed by delays in A&Es last year revealed
The 7 simple lifestyle tweaks that slash your risk of killer dementia
Are you TATT? The 5 types of tiredness and how to combat them
I have to fly to Turkey for £80K op as NHS 'left me to die' – I’ve got months left
While it can severely affect people of any age, it's more common and can be more deadly among the young or elderly.
After taking the antibiotics the man's symptoms quickly subsided – until he caught a cold in January 2012 and started taking the painkiller again.
One month later, he returned to hospital with a "severe and worsening of cough", medics wrote.
The medics decided the pneumonia had been induced by the paracetamol in the cold medicine.
The patient was advised to stop taking the drug and his respiratory system symptoms cleared up, the report claims.
However, his lung capacity did not fully recover "suggesting that some chronic irreversible changes had also developed over the long course of the disease," they added.
They said that although cold medicines have "few side effects" they "may be addictive" and in rare cases may cause drug-induced lung disease.
The rare side effect has only been reported around 20 times in medical literature.
What are the symptoms of pneumonia?
While pneumonia symptoms are similar to other illnesses, such as a chest infection – they can develop in as fast as 24 hours, or over a more gradual period. Some signs include:
- A dry and/or phlegm-y cough
- Rapid breathing
- Chest pain
- Sweating and shivering
- Loss of appetite
- Rapid heartbeat
- Coughing up blood
- Nausea and vomiting
- Muscle pain
Source: Read Full Article